Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A sufficient condition for surfaces in $ 3$-manifolds to have unique prime decompositions


Author: Michael Motto
Journal: Proc. Amer. Math. Soc. 120 (1994), 1275-1280
MSC: Primary 57N10; Secondary 57M99, 57Q35
DOI: https://doi.org/10.1090/S0002-9939-1994-1195727-8
MathSciNet review: 1195727
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1975, Suzuki proved that prime decompositions of closed, connected surfaces in $ {S^3}$ are unique up to ambient isotopy if the surface bounds a $ 3$-manifold whose factors under the prime decomposition all have incompressible boundary. This paper extends this result to surfaces in more general $ 3$-manifolds, when there is a prime decomposition for which every factor of the surface is incompressible on one side.


References [Enhancements On Off] (What's this?)

  • [1] F. Bonahon and J.-P. Otal, Scindements de Heegaard des espaces lenticulaires, Ann. Sci. École Norm. Sup. (4) 16 (1983), 451-466. MR 740078 (85c:57010)
  • [2] M. Motto, Surfaces in three-manifolds and three-manifold triads, Ph.D. dissertation, Univ. Texas-- Austin, 1988.
  • [3] -, Maximal triads and prime decompositions of surfaces embedded in $ 3$-manifolds, Trans. Amer. Math. Soc. 331 (1992), 851-867. MR 1062195 (92h:57027)
  • [4] M. Scharlemann and A. Thompson, Heegaard splittings of (surface) $ \times \,I$ are standard, Math. Ann. 295 (1993), 549-564. MR 1204837 (94b:57020)
  • [5] J. Schultens, The classification of Heegaard splittings for (compact orientable surface) $ \times \,{S^1}$, Proc. London Math. Soc. (3) 67 (1993), 425-448. MR 1226608 (94d:57043)
  • [6] S. Suzuki, On surfaces in $ 3$-sphere: prime decompositions, Hokkaido Math. J. 4 (1975), 179-195. MR 0377914 (51:14083)
  • [7] -, On surfaces in $ 3$-sphere: stable congruence, Math. Japon. 20 (1975), 65-83. MR 0391097 (52:11919)
  • [8] F. Waldhausen, Heegaard-Zerlegungen der $ 3$-Sphäre, Topology 7 (1968), 195-203. MR 0227992 (37:3576)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N10, 57M99, 57Q35

Retrieve articles in all journals with MSC: 57N10, 57M99, 57Q35


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1195727-8
Keywords: Heegaard splitting, prime decomposition, surface
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society